Two recent meta-analyses provide further insight into the risks of withholding aspirin therapy. The first, which included 50,279 patients on aspirin for secondary prevention, found that aspirin non-adherence or withdrawal after a GI bleed was associated with a three-fold higher risk of major adverse cardiac events.5 Cardiac event rates were highest in the subgroup of patients with a history of prior percutaneous coronary stenting.
A second meta-analysis evaluated patients who had aspirin held perioperatively. In a population of patients on aspirin for secondary prevention, the mean time after withholding aspirin was 8.5 days to coronary events, 14.3 days to cerebrovascular events, and 25.8 days to peripheral arterial events.6 Events occurred as early as five days after withdrawal of aspirin.
Patients with recent intracoronary stenting are at highest risk of thrombosis. In patients with a bare metal stent placed within six weeks, or a drug-eluting stent placed within six months, every effort should be made to minimize interruptions of dual antiplatelet therapy.
Based on the data presented above, for patients at intermediate and/or high risk of adverse cardiac events, we recommend reinstitution of aspirin as soon as possible following a GI hemorrhage, preferably within five days. PPI co-therapy is a mainstay for secondary prevention of upper GI bleeding in patients on antiplatelet therapy. Current research and guidelines have not addressed specifically the role of withholding and reinitiating aspirin in lower GI bleeding, non-peptic ulcer, or upper-GI bleeding, however, a similar strategy is likely appropriate. As with the decision for restarting anticoagulants, discussion with relevant specialists is essential to best define the risk of re-bleeding.
Back to the Cases
Given her CHADS2 score of three, the patient with a diverticular bleed has a 9.6% annual risk of stroke if she does not resume anticoagulation. Using the HAS-BLED and ATRIA scores, this patient has 2.6% to 5.8% annual risk of hemorrhage. We recommend resuming warfarin anticoagulation therapy within four days of achieving hemostasis.
For the patient with coronary artery disease with remote drug-eluting stent placement and upper GI bleed, evidence supports early resumption of appropriate antiplatelet therapy following endoscopic therapy and hemostasis. We recommend resuming aspirin during the current hospitalization and concomitant treatment with a PPI indefinitely.
Following a GI bleed, the risks and benefits of restarting anticoagulant and antiplatelet agents need to be carefully considered. In patients on oral anticoagulants at high risk for thromboembolism and low risk for rebleeding, consider restarting anticoagulation within four to five days. Patients on antiplatelet agents for secondary prevention should have the medication restarted during hospitalization after endoscopically obtained hemostasis of a peptic ulcer.
In all cases, hospitalists should engage the patient, gastroenterologist, and outpatient provider to best determine when resumption of anticoagulant and/or antiplatelet agents should occur.
Dr. Allen-Dicker is a hospitalist and clinical instructor at Mount Sinai Medical Center in New York City. Dr. Briones is director of perioperative services in the division of hospital medicine and an assistant professor; Dr. Berman is a hospitalist and a clinical instructor, and Dr. Dunn is a professor of medicine and chief of the division of hospital medicine, all at Mount Sinai Medical Center.
- Barkun AN, Bardou M, Kuipers EJ, et al. International consensus recommendations on the management of patients with nonvariceal upper gastrointestinal bleeding. Ann Intern Med. 2010;152(2):101-113.
- Witt DM, Delate T, Garcia DA, et al. Risk of thromboembolism, recurrent hemorrhage, and death after warfarin therapy interruption for gastrointestinal tract bleeding. Arch Intern Med. 2012;172(19):1484-1491.
- Douketis JD, Spyropoulos AC, Spencer FA, et al. Perioperative management of antithrombotic therapy: Antithrombotic Therapy and Prevention of Thrombosis, 9th ed: American College of Chest Physicians Evidence-Based Clinical Practice Guidelines. Chest. 2012;141(2 Suppl):e326S-350S.
- Sung JJ, Lau JY, Ching JY, et al. Continuation of low-dose aspirin therapy in peptic ulcer bleeding: A randomized trial. Ann Intern Med. 2010;152(1):1-9.
- Biondi-Zoccai GG, Lotrionte M, Agostoni P, et al. A systematic review and meta-analysis on the hazards of discontinuing or not adhering to aspirin among 50,279 patients at risk for coronary artery disease. Eur Heart J. 2006;27(22):2667-2674.
- Burger W, Chemnitius JM, Kneissl GD, Rücker G. Low-dose aspirin for secondary cardiovascular prevention – cardiovascular risks after its perioperative withdrawal versus bleeding risks with its continuation – review and meta-analysis. J Intern Med. 2005;257(5):399-414.